Thunderstorm Wind, Reno
- When
- June 18, 4:54 PM CST to 4:55 PM CST
- Where
- Reno County, 1.29 mi WSW of South Hutchinson
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.020, -97.940
Measured by official observing equipment.
A few storms moved across central Kansas producing a few severe events on the 18th and 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few storms moved across central Kansas producing a few severe events on the 18th and 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 2:35 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 335 PM CDT Mon Jun 18 2018 .SHORT TERM...(This evening through Thursday night) Issued at 329 PM CDT Mon Jun 18 2018 Tonight: Good upper support for precipitation tonight appears to be lacking with storms aligned 850mb moisture transport. Satellite and 300MB forecast show jet lifting north of area at this time leaving straight or weakly confluent upper flow this evening. Anticipate storms will wane quickly by sunset. Storms that develop on the front range should stay north of the forecast area overnight. Temperatures should remain quite mild throughout the night. Tuesday: A few models propagate MCS south into the northeast fringes of forecast area, with GFS the most agressive outlier. Given orientation of upper flow and modest low level jet, the far south trajectories seem unlikely. Increased winds and temperatures a bit during the day, as front remains well west of the area. Tuesday night-Thursday: Models continue to waffle on on track/timing of upper low moving across the Central Plains. However QPF consensus is fairly good, suggesting precipitation is probable starting Tuesday night in central KS and then spreading to southeast KS on Wednesday. Extensive clouds should limit warm and forecast is likely not cool enough on maxes. Timing/location is a bit problematic as both ECMWF/GFS show pronounced differences in their respective dry slot working around low. Locally heavy rain will be possible with system but if/where in the forecast area that would be is questionable. At this time most likely area would be in central KS. -Howerton .LONG TERM...(Friday through Monday) Issued at 329 PM CDT Mon Jun 18 2018 Temperatures remain below normal on Friday before rebounding over the weekend. Wavy zonal flow does not bode well for predictability of precipitation or temperatures with surface boundary allegedly meandering somewhere in the forecast area. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Jun 18 2018 VFR conditions will prevail through the forecast period. Cigs at KCNU will flirt with MVFR conditions for the next couple of hours before the CU field lifts a couple hundred feet with warming temps. Breezy south winds will also plague all sites except KCNU with gusts into the middle 20 knot range this afternoon and evening. It is possible to see some VCTS in and around the KRSL and KGBD areas late this afternoon and early evening. These locations are the closest in proximity to the frontal boundary across NW KS. A few stray RW/TRW could pop up to the S and SW of KICT and KHUT but should not affect aviation concerns. VFR conditions are also forecast on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 92 70 86 / 10 10 40 50 Hutchinson 75 93 68 85 / 10 10 60 60 Newton 74 91 69 85 / 10 10 50 50 ElDorado 72 89 70 82 / 10 10 40 40 Winfield-KWLD 73 90 71 85 / 10 10 20 50 Russell 75 95 66 82 / 10 20 80 40 Great Bend 74 94 66 83 / 10 10 80 50 Salina 77 96 69 84 / 20 20 70 50 McPherson 75 93 68 85 / 20 10 70 60 Coffeyville 72 90 71 84 / 10 10 10 50 Chanute 73 88 71 82 / 10 10 10 50 Iola 73 88 71 82 / 10 10 10 40 Parsons-KPPF 72 89 71 83 / 10 10 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...CWH
Hazardous Weather Outlook National Weather Service Wichita KS 424 PM CDT Mon Jun 18 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 424 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices will once again hover around 100 degrees over parts of central and south central Kansas through 7 pm. Showers and thunderstorms with locally heavy rain will linger until sunset over parts of central and south central Kansas, roughly west of I-135. A strong storm with 50 mph winds is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices near 100 are forecast along and north of I-70 Tuesday afternoon. Thunderstorms will becoming increasingly likely from Tuesday night into Wednesday. A few strong to marginally severe storms are possible Tuesday night and Wednesday. The main threat would be small hail, 50 to 60 mph winds and heavy rain. There are multiple chances for storms from Friday night through Sunday. Some strong storms are possible. The main threat will be heavy rain, along with small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
Special Weather Statement
National Weather Service Wichita KS
418 PM CDT MON JUN 18 2018
KSZ049-182145-
Saline KS-
418 PM CDT MON JUN 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Saline County in central Kansas...
* Until 445 PM CDT.
* At 416 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near New Cambria, or near Salina...
moving northeast at 20 mph.
Small hail...and wind gusts up to 50 mph will be possible with this
storm.
* Locations impacted include...
Salina, New Cambria, Kipp and Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
3891 9737 3881 9737 3868 9753 3877 9772
3896 9762
TIME...MOT...LOC 2117Z 210DEG 17KT 3885 9755
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
435 PM CDT MON JUN 18 2018
KSZ091-182200-
Harper KS-
435 PM CDT MON JUN 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Harper County in south central Kansas...
* Until 500 PM CDT.
* At 432 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sharon...moving northeast at 25
mph.
Small hail and 50 mph winds are possible with this storm.
* Locations impacted include...
Attica and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3717 9835 3738 9835 3739 9805 3738 9796
3710 9826
TIME...MOT...LOC 2134Z 205DEG 20KT 3725 9834
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
537 PM CDT MON JUN 18 2018
KSZ049-182300-
Saline KS-
537 PM CDT MON JUN 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Saline County in central Kansas...
* Until 600 PM CDT.
* At 534 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Assaria, or 6 miles northeast
of Lindsborg...moving northeast at 20 mph.
Small hail and 50 mph winds are possible with this storm.
* Locations impacted include...
Salina, Assaria, Gypsum, Smolan, New Cambria, Bridgeport, Salina
Airport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3871 9737 3861 9750 3861 9776 3896 9760
3896 9738
TIME...MOT...LOC 2236Z 211DEG 19KT 3866 9761
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
539 PM CDT MON JUN 18 2018
KSZ067-182315-
Reno KS-
539 PM CDT MON JUN 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
* Until 615 PM CDT.
* At 534 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Partridge, or 7
miles south of South Hutchinson...moving northeast at 20 mph.
Small hail and 50 mph winds are possible with this storm.
* Locations impacted include...
Hutchinson, South Hutchinson, Yoder, Willowbrook and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9799 3807 9770 3806 9770 3785 9788
3787 9812
TIME...MOT...LOC 2239Z 211DEG 19KT 3793 9799
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
544 PM CDT MON JUN 18 2018
KSZ049-182315-
Saline KS-
544 PM CDT MON JUN 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Saline County in central Kansas...
* Until 615 PM CDT.
* At 539 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Assaria, or 8 miles south of
Salina...moving northeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Salina, Assaria, New Cambria and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 9761 3896 9758 3888 9737 3879 9737
3863 9757 3866 9768
TIME...MOT...LOC 2243Z 205DEG 18KT 3869 9760
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
546 PM CDT MON JUN 18 2018
KSZ067-182315-
Reno KS-
546 PM CDT MON JUN 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
* Until 615 PM CDT.
* At 543 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over South Hutchinson...moving
northeast at 30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9800 3817 9770 3812 9770 3791 9794
3795 9805
TIME...MOT...LOC 2246Z 209DEG 25KT 3801 9796
KLEINSASSERThe Wichita radar (KICT), 60 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
8 thunderstorm wind. Local standard time, as filed.
Measured by official observing equipment.
Power outages were also reported in the area.
Power lines were blown down around the 4300 block of Plum St.
Four power poles were blown down near the 43rd and Monroe area.
This report came from the mesonet station station K5ELW, 7 sw of Westfall.
Some branches were also noted to be blown down.
This report came from the mesonet station K5ELW, 7 miles sw of Westfall.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769209, 769142, 769140, 769141, 769143, 769145, 769146, 769171.